Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 107, NWS Jackson, MS

December 13, 20017 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Dec 13, 2001, 2:28 PM CST for 7 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 13, 2001, 2:28 PM CST (20:28 UTC)
Expired
Dec 13, 2001, 5:30 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carroll County, MS, Grenada County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Leflore County, MS, Sharkey County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 132030
FFWJAN
MSC015-043-051-053-055-083-125-132330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CST THU DEC 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI
  ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 530 PM CST

* AT 228 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING ACROSS THE WARNING  
  AREA. ADDITIONAL THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL  
  MOVE NORTHEAST OUT OF LOUISIANA ACROSS THE WARNING AREA FOR THE    
  REMAINDER OF THE AFTERNOON...PRODUCING ADDITIONAL RAINFALL AMOUNTS 
  OF 1 TO 3 INCHES.

* THE ADDITIONAL HEAVY RAINFALL WILL PRODUCE FLOODING OF SMALL       
  STREAMS AND LOW LYING AREAS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3262 9130 3249 9114 3291 9064 3319 9010
          3365 8980 3372 8959 3380 9011 3304 9074

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 13, 12:40 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 13, 12:40 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CST THU DEC 13 2001

UPDATED ZONES MAINLY TO ADD THE POSSIBILITY OF SEVERE TO WESTERN
ZONES. ALSO...TEMPS RUNNING A LITTLE COOLER THAN EXPECTED
...ESPECIALLY IN THE SOUTHEAST...SO LOWERED MAXS A TAD.

.JAN...
MS...FFA ALONG/NW OF A MERIDIAN-MONTICELLO LINE THROUGH MIDNIGHT.
LA...FFA ALL NE ZONES THROUGH MIDNIGHT.
AR...FFA ALL EXTREME SE ZONES THROUGH MIDNIGHT.

32

In the hours before

Special weather statement, Dec 13, 1:17 PM CST, 1 hour 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
117 PM CST THU DEC 13 2001

...THUNDERSTORMS...
RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE LOWER MISSISSIPPI
RIVER VALLEY REGION THROUGH THE AFTERNOON AND EVENING HOURS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD.
THE BEST RISK FOR SEVERE THUNDERSTORMS WILL BE	SOUTH AND EAST OF
A MERIDIAN TO BROOKHAVEN LINE...WHERE THE AIR WILL BE THE MOST
UNSTABLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR ISOLATED
TORNADOES AND DAMAGING STRAIGHT-LINE WIND GUSTS UP TO 70 MPH.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THIS AFTERNOON AND TONIGHT. THE INTERACTION OF THE
FRONT WITH UNSEASONABLY MOIST AND UNSTABLE AIR ACROSS THE REGION
WILL ALLOW THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS.
THE SEVERE WEATHER THREAT WILL END MOST PLACES BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND FLOODING
HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR ADDITIONAL
FLOODING WILL BE ENHANCED AS MORE SHOWERS AND THUNDERSTORMS
DEVELOP THIS AFTERNOON AND PRODUCE HEAVY RAIN OVER SATURATED
GROUND.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 8:55 PM CSTSevere Thunderstorm WarningJANWashington50 min
Dec 12, 11:46 PM CSTSevere Thunderstorm WarningJANYazoo29 min
Dec 13, 11:29 AM CSTFlash Flood WarningJANBolivar, Sunflower, Washington6 hr
Dec 13, 5:01 PM CSTSevere Thunderstorm WarningJANWarren44 min
Dec 13, 5:14 PM CSTSevere Thunderstorm WarningJANClaiborne61 min
Dec 13, 5:27 PM CSTFlash Flood WarningJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 6 more4 hr
Dec 13, 5:44 PM CSTSevere Thunderstorm WarningJANHinds, Warren61 min
Dec 13, 5:58 PM CSTSevere Thunderstorm WarningJANAdams52 min

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.